Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 23, 2004

Other

Question from Porterville, California, USA:

My five year old daughter was diagnosed with type 1 diabetes 14 months ago. We have had few changes in her insulin dosing. She was taking five units of Lantus and 1 unit of NovoLog per 15 grams of carbohydrates over the past few months. One week ago, she was vomiting and then, for 48 hours, had blood sugars in the 50 to 80 mg/dl [2.8 to 4.4 mmol/L] range. She has continued to have relatively low readings. Last night, she had an intake of approximately 70 grams of carbohydrates and her blood sugar was only 200 mg/dl [11.1 mmol/L]. I have cut her Lantus back to three units in the morning and she has had no NovoLog for four days. What is going on?

Answer:

The phenomenon might be due to a transient low absorption of nutrients from the gut due to vomiting or, if it continues, to an underlying pre-clinical celiac disease that it is relatively common among young diabetic population. Ask your diabetes team or your pediatrician for further assistance.

The other explanation is honeymoon even though it generally starts much earlier after the initial diagnosis of type 1 diabetes.

MS